Sulfa, or sulfonamide/sulphonamide, is a drug grouped under one umbrella term of sulfa/sulpha drugs. This drug when ingested by the general public, can have significant reactions that can be life-threatening if not treated in time. The allergic reactions caused by the drug range from mild to severe, depending on the frequency of one's sulfa intake. These antibiotics are used to treat infections, however, because of their growing side effects, the use of these today are not as widespread as it was.
The common sulfa antibiotics in the market are Bactrim, Septra, and Pediazole. Those who experience side effects and allergies, need to discontinue the use of these drugs, and take care of what they eat while on the treatment.
The symptoms can either be mild or severe depending on one's frequent intake of this drug. One should notice if he/she experiences any of these signs of excess sulfa in his/her system.
- One can develop either hives or a sulfa allergy rash, which is a common occurrence.
- Chest congestion
- Anaphylaxis, which is a severe case of allergies, has significant signs that follow this reaction.
- Increased heart rate
- Breathing problems
- Falling into a state of consciousness
- Feeling disoriented
- Pain in the abdominal cavity
- Itchy skin
- Eyes tend to itch
- Tongue / lips / face swell up
- Toxic epidermal necrolysis or 'Lyell syndrome'
- Urinary tract infections
- Stevens-Johnson syndrome
- Hematopoietic disorder
- Lung problems like vasculitis and asthma
- Kidney failure
- Can deplete white blood cell count
Foods to Avoid
During the treatment one has to be cautious about what he/she is eating during this time, in order to not worsen their situation. These foods that contain sulfites and sulfates are sources of sulfur, and need to be completely eliminated from one's diet during this period to help the body heal.
- Pizza dough
- Potatoes (dehydrated)
- Onions (pickled)
- Canned foods
- Sauces/gravies (packed preservative based foods)
Medicines to Stay Away from During a Sulfa Allergy
There are certain medicines that need to be completely removed and devoid from one's everyday intake, since these can worsen the side effects that an affected person is already undergoing.
For treatment there are certain methods that one can go by to help with the ongoing symptoms and reactions. The first thing that would be obvious to anyone, would be to cease the use of these antibiotics, where most of the affected people experience a feeling of getting better once they are off the drugs. Injections like epinephrine are used as a treatment option when things become severe.
Desensitization, which is a method of slowly using the sulfa drug on the affected person despite the side effects on the body (those who require these drugs in spite of its side effects), is where the build up of this drug over the course of a few hours or days, makes the system get used to its presence. The affected people are then monitored on a daily basis and kept under close observation by an allergist. For those going through serious syndromes like toxic epidermal necrolysis and Stevens-Johnson syndrome, allergists again come into play to help better their condition.
It is important to always have one monitored repeatedly during the ingestion of these drugs to help the body cope with its strong effects.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.